Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 50, NWS Tucson, AZ

July 22, 2017Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 22, 2017, 5:30 PM MST for Pima County, Arizona. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 5:30 PM MST (00:30 UTC)
Expired
Jul 22, 2017, 5:48 PM MST
In force
18 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WUUS55 KTWC 230030
SVRTWC
AZC019-230100-
/O.NEW.KTWC.SV.W.0050.170723T0030Z-170723T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
530 PM MST SAT JUL 22 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 600 PM MST

* At 529 PM MST, a severe thunderstorm was located near Tanque Verde,
  or 18 miles east of Tucson, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Tanque Verde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3241 11071 3236 11046 3214 11052 3219 11077
TIME...MOT...LOC 0029Z 035DEG 12KT 3231 11064 

HAIL...1.00IN
WIND...60MPH
 
$$

GL
1 follow-up statement
271 
WWUS55 KTWC 230048
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
548 PM MST SAT JUL 22 2017

AZC019-230058-
/O.CAN.KTWC.SV.W.0050.000000T0000Z-170723T0100Z/
Pima-
548 PM MST SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3241 11071 3236 11046 3214 11052 3219 11077
TIME...MOT...LOC 0038Z 035DEG 12KT 3226 11068 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM MST, 3 hours earlier.

Area forecast discussion, Jul 22, 2:30 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Sat Jul 22 2017

.SYNOPSIS...Scattered to numerous afternoon and evening
thunderstorms will prevail into early next week. The greatest
daily thunderstorm coverage should occur east to south of Tucson
with reduced thunderstorm activity across the western deserts.

&&

.DISCUSSION...Activity got off to a quick start this morning with
first storm of the day popping up over the Chiricahua mountains
after 830 am which produced around 0.80" in less than an hour.
Mountain storms struggling to maintain themselves once they move
into lower elevations. With well above normal PW values in place,
between 1.60" and 1.85, heavy rain main threat this afternoon into
the evening hours, especially in the mountains. Thus went ahead and
hoisted a flash flood watch for areas east and south of Tucson.
The MCV mentioned in the morning discussion that was near Glenwood
NM in Catron county was over western Grant county in NM and drifting
south. For tonight scattered showers and thunderstorms, more
numerous east and south of Tucson. Tucson will have to rely on
outflow interactions for storms in the city.

Flow aloft becomes more E-SE later tonight as models move inverted
trof, which extended from NW NM to southern Sonora MX this morning.
Sunday has the potential to be rather gunked over for the bulk of
the day with showers around and embedded isolated thunderstorms.

High temperature forecast a challenge with MOS numbers rather cool
for July with lots of clouds around. At this time, the official
forecast high in Tucson for Sunday of 89 degrees would be the first
sub-90 high in July since 2010.

Monsoon train remains on the track next week, although there could a
slowdown day or two, while high temperatures warm back to late July
normal values.

&&

.AVIATION...Valid thru 24/00Z.
Scattered to numerous TSRA/SHRA this afternoon/evening, then
isolated to scattered -TSRA/-SHRA late tonight into early Sunday
morning. Scattered to numerous TSRA/SHRA developing again late
Sunday morning and afternoon. Otherwise, VFR conditions with cloud
decks generally 5k-10k ft AGL. Surface wind variable in direction
mainly less than 12 kts, except in the vicinity of TSRA where gusts
may exceed 45 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered to numerous mainly afternoon and evening
thunderstorms will continue into Monday with locally heavy rain and
strong winds. Isolated to scattered showers and thunderstorms are
then expected Tuesday into next weekend. Temperatures will remain
below normal through Tuesday, with near normal readings the rest of
the week. 20-foot winds will remain below 15 mph with the exception
of strong outflow winds in the vicinity of thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch until 11 PM MST this evening for AZZ503-507>513.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 22, 3:49 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
349 PM MST SAT JUL 22 2017

AZZ507-509-511-222330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra Vista/Benson-Galiuro and
Pinaleno Mountains including Mount Graham-
349 PM MST SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL
430 PM MST...

At 348 PM MST, Doppler radar was tracking a strong thunderstorm just
west of Mt Graham, or 29 miles west of Safford, moving southwest at
15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm, along with heavy rain.

Locations impacted include...
Fort Grant and Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3278 11019 3262 10990 3243 11005 3251 11043
TIME...MOT...LOC 2248Z 038DEG 14KT 3267 11016

Meyer
Special weather statement, Jul 22, 5:06 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
506 PM MST SAT JUL 22 2017

AZZ502>504-507-514-230115-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper San
Pedro River Valley including Sierra Vista/Benson-Upper Santa Cruz
River and Altar Valleys including Nogales-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
506 PM MST SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
615 PM MST...

At 504 PM MST, Doppler radar was tracking an area of strong
thunderstorms developing near and north of Tucson, moving south at
20 mph.

Winds in excess of 45 mph and small hail, along with heavy
rain, will be possible with these storms.

Locations impacted include...
Tucson, Oro Valley, Marana, Sahuarita, Tortolita, Summit, Tucson
Estates, Avra Valley, Flowing Wells, Drexel Heights, Three Points,
Casas Adobes, Tanque Verde, South Tucson, Vail, Mount
Lemmon/Summerhaven and Ryan Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will occur with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3249 11143 3250 11047 3195 11046 3198 11139
TIME...MOT...LOC 0004Z 019DEG 18KT 3228 11093

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:06 PM MSTSpecial Weather StatementTWC69 min
Jul 22, 5:21 PM MSTFlash Flood WarningTWCPima114 min
Jul 22, 5:46 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Jul 22, 6:13 PM MSTSpecial Weather StatementTWC62 min
Jul 22, 6:17 PM MSTFlash Flood WarningTWCPima88 min
Jul 22, 6:33 PM MSTFlash Flood WarningTWCPima117 min
Jul 22, 7:20 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 22, 8:27 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 23, 10:43 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz13 hr
Jul 23, 2:46 PM MSTFlash Flood WarningTWCCochise, Pima, Santa Cruz119 min
Jul 23, 2:51 PM MSTAreal Flood AdvisoryTWCSanta Cruz114 min
Jul 23, 3:01 PM MSTSevere Thunderstorm WarningTWCPima29 min
Jul 23, 3:02 PM MSTFlash Flood WarningTWCPima118 min
Jul 23, 3:12 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 23, 3:35 PM MSTSpecial Weather StatementTWC40 min
Jul 23, 3:47 PM MSTSpecial Weather StatementTWCGraham58 min
Jul 23, 3:55 PM MSTFlash Flood WarningTWCPima2 hr
Jul 23, 4:10 PM MSTAreal Flood AdvisoryTWCCochise, Graham2 hr
Jul 23, 4:18 PM MSTSevere Thunderstorm WarningTWCGraham42 min
Jul 23, 4:23 PM MSTFlash Flood WarningTWCPima112 min
Jul 23, 4:24 PM MSTFlash Flood WarningTWCPinal2 hr
Jul 23, 4:27 PM MSTSevere Thunderstorm WarningTWCPinal34 min
Jul 23, 4:41 PM MSTFlash Flood WarningTWCGraham2 hr
Jul 23, 4:46 PM MSTAreal Flood AdvisoryTWCPima119 min
Jul 23, 4:47 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz118 min
Jul 23, 4:59 PM MSTSpecial Weather StatementTWCPinal46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.